June 16, 2011,
A.M. asks from Lees Summit, MO on June 15, 2011
2.5 Year Old Constipation and Black Stools--need Help!
My son is 2.5 and has gone from normal bowel movements to only doing "pellets" and now nothing unless I load him up on Miralax. Before the Miralax, he was getting anywhere from 1-3 tsp of Benefiber a day and although not a big water drinker, he is a big grape and apple juice drinker with only 1 cup of milk a day and only 1 serving of yogurt or cheese a day. When the miralax works, he has a huge, soft blowout that is black in color and then if I stop the Miralax, then no more BM until I load him up again. I am worried that he can't pass a bm on his own, but not sure how long to let him go to see if he passes one by himself. He is not in any pain and stomach feels fine. Has anyone else had this issue? We have just moved so I don't have a new Dr to go to yet, so just trying to survive at the moment. Thoughts?
K.P. answers from Seattle on June 15, 2011
I think if you could get him to the doctor then you should. I have heard that "black bm's" could be a sign of a blockage. It wouldnt hurt to get him checked out, especially if he isnt able to go without the miralax, or a ton of juices.
In the meantime, more yogurt would be good, and try going to the supplement vitamin store for a probiotic, or something that is going to naturally help his digestive system. Another thing to check with the doctor about.
1 mom found this helpful
J.B. answers from Tyler on June 16, 2011
J.G. answers from Springfield on June 16, 2011
Black really can mean iron, but it can also be an indicator of a problem. I would consider what he's been eating and see if iron makes sense. If not, definitely talk to a doctor.
Miralax works well, but the body also gets used to it and grow dependent on it. If he's had a lot of Miralax, it's possible his body can't pass a BM on its own right now. It's been awhile since I've used it, so I do not remember the specifics very well. I think my ped had me use 1/2 a cap full (does that sound right) one time. With my niece, it took more than one time, and her ped talked to her mom about how to "ween" her off it.
I'm not sure how much you are giving him when you talk about "loading him up," but you could consider giving him just a little bit less each day until one day you don't give him any. It sounded from your description that you gave him a large amount one day and then nothing. I'm thinking right now his body is dependent on the Miralax, so you might just need to do a more gradual change until his body is able to do this on its own.
Please know that I am just speculating and that it would probably be a good idea to talk to a pediatrician. I know, one more thing to do as you're getting settled, but I'm sure you'll feel much better if you do.
Good luck! This is so tough on Mommy, too.
J.F. answers from Omaha on June 15, 2011
Try adding probiotics to his milk once or twice daily.
D.P. answers from Pittsburgh on June 15, 2011
Sometimes apple juice and too much juice is very constipating. Try pear or white grape or prune instead. Only 4 oz. per day mixed with 4 oz. water.
D.P. answers from Seattle on June 15, 2011
How about Gerber "stage 3" peaches? Like "peach sauce" instead of applesauce? (Serve it in a little bowl if he'll have an issue w/ eating "baby food"). Also - can you start cutting his juice with water so that he drinks more water/less juice? Avoid bananas, too.
T.O. answers from Minneapolis on June 15, 2011
I guess I've always been told and read that black bm's mean there is dried blood in the feces. Best get it checked out by a doctor, huh?
R.Y. answers from New York on June 15, 2011
The black color could be blood but I have seen it with Pepto Bismol. I think you would need to have the doctor test it for a definite answer on that. I have seen blackish-greenish color poop after my kids eat blue foods (blueberries, something with a lot of blue food color).
I also have a 2.5 year old who had a lot of issues with constipation until the last few months. For my daughter we Pedialax (which is similar to Miralax) and eventually Benefiber worked better. We even did both for a short while. Eventually we settled on Benefiber 1 or 2 tsp daily and Pedialax only after 48 hours of no BM. In the past my daughter was straining, screaming and crying because it hurt to poop and that is totally resolved with the Benefiber (and eating less cheese, which she loves).
K.K. answers from Dallas on June 16, 2011
Here are some things that help my kiddos:
1. good probiotic every day
2. fish oil....Nordic Naturals has a chewable, strawberry flavored that they take or I pour liquid ones in their smoothies I make each morning.....
3. cut the dairy for awhile......have him eat nuts and green foods for calcium--
D.B. answers from Boston on June 16, 2011
I have a lot of friends and clients (many nurses too) who switched off Miralax and Benefiber to a children's comprehensive supplement (all food, no drugs) and a unique fiber product that has both soluble and insoluble fiber. Problem solved. This includes a newborn who got the nutrition through her mother's breast milk. This is on the advice of one of the top food scientists in the country who was on the team that developed ProSoBee and Enfamil, so he knows about what's safe for infants and children.
I would try to dilute the juices - the grape juice coloring might be a problem as well. He definitely needs to have more productive and softer bowel movements but you can solve this with food rather than the stuff you are using that isn't working. But there could also be blood in there from too much irritation. Letting him go a few days with no real bm can lead to blockages and you really don't want that to happen.
D.J. answers from Dallas on June 16, 2011
He is too young for those products. You can actually cause constipation by giving him fiber. you really need to talk to a pediatrician.
G.T. answers from Modesto on June 15, 2011
Black stool can mean too much iron in the diet. If your giving your child extra fiber it must be followed up with plenty of fluids. Grape juice can cause a dark stool as well.
M.K. answers from Dallas on June 16, 2011
Weird, it sounds like he's taking an iron supplement. I would find a new doc asap.